Hail, Armstrong
- When
- August 17, 5:48 PM CST to 5:50 PM CST
- Where
- Armstrong County, 13.19 mi NE of Wayside
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.890, -101.360
A severe thunderstorm moved across the south central Texas Panhandle during the early evening hours producing hail. No damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A severe thunderstorm moved across the south central Texas Panhandle during the early evening hours producing hail. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 17, 1:58 PM CST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 258 PM CDT TUE AUG 17 2010 .DISCUSSION... RELATIVELY BENIGN CONDITIONS EXIST ACROSS THE PANHANDLES FOLLOWING YET ANOTHER ROUND OF EARLY MORNING CONVECTION. THIS ACTIVITY RESULTED IN LOCALLY HEAVY RAINFALL ALONG THE I40 CORRIDOR DEPOSITING MORE THAN 2 INCHES INCHES ACROSS SOUTHERN AMARILLO. MOST OF THE AREA IS NOW UNDER PARTLY CLOUDY SKIES WITH TEMPS IN THE LOW/MID 80S. THE LATEST SFC ANALYSIS DEPICTS THE COLD FRONT EXTENDING FROM NEAR WHEELER...TO PANHANDLE...TO BOYS RANCH. NORTHWEST WINDS AHEAD OF THIS BOUNDARY APPEAR TO BE MORE ASSOCIATED WITH A PRE FRONTAL TROF OR OUTFLOW FROM EARLIER STORMS. A FEW STORMS ARE BEGINNING TO DEVELOP ALONG THE COLD FRONT IN THE EASTERN TX PANHANDLE WHERE MLCAPE VALUES ARE OBJECTIVELY ANALYZED TO BE AS HIGH AS 2500 J/KG WITH LITTLE TO NO CIN REMAINING. THIS CONVECTION SHOULD BE CONFINED TO THE FAR SOUTHERN ZONES THIS EVENING WITH GENERALLY QUITE CONDITIONS ELSEWHERE. THE COLD FRONT IS FORECAST TO SLOWLY MOVE SOUTH OVERNIGHT BEFORE WASHING OUT EARLY WEDNESDAY. THE RIDGE AND DEVELOPING SURFACE TROF WILL BE THE MAIN PLAYERS THURSDAY AND FRIDAY. TEMPS ARE PROGGED WARM BACK INTO THE LOW/MID 90S IN MOST AREAS WITH DIURNAL CONVECTION ANTICIPATED IN THE NORTHWEST ZONES. WEAK STEERING FLOW ON WEDNESDAY WILL KEEP MOST AREAS DRY BUT BY THURSDAY THE STRONGER WESTERLIES MAY BRING EVENING CONVECTION ACROSS A GOOD PORTION OF THE AREA. LARGE SCALE ASCENT WILL BE ENHANCED BY A NORTHERN STREAM WAVE MOVING ACROSS THE CENTRAL PLAINS. THE 00Z MEX TEMPS LOOKED A LITTLE MORE REASONABLE THAN PREVIOUS RUNS WITH HIGHS SLIGHTLY CLOSER TO CLIMO. THE FORECAST FOR FRIDAY CONTINUES TO SHOW A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS AS A WEAK COLD FRONT /OR SURFACE TROF/ SETS UP ACROSS THE PANHANDLES. POPS ARE HIGHEST IN THE SOUTHEAST WHERE GREAT MOISTURE/INSTABILITY WILL RESIDE. THE MEDIUM RANGE GUIDANCE IS STILL IN DISAGREEMENT WITH WHAT TO DO WITH SATURDAY. THE LAST GEM CONTINUES TO SHOW NORTHWEST FLOW WHILE THE GFS/UKMET SHOW A BUILDING SUBTROPICAL RIDGE OVERHEAD. THE ECMWF APPEARS TO BE IN TRANSITION BETWEEN THE TWO. GIVEN THAT...THE POPS REMAIN TOO LOW TO MENTION WITH TEMPS REMAINING AT OR SLIGHTLY ABOVE NORMAL THROUGH THE WEEKEND. BY EARLY NEXT WEEK THE PATTERN IS FORECAST TO CHANGE AS A BROAD TROF DIGS INTO THE WESTERN CONUS. THIS MAY PROVIDE ADDITIONAL PRECIPITATION CHANCES BY TUESDAY BUT CONFIDENCE IS RATHER LOW AT THIS POINT. JOHNSON && .FIRE WEATHER... RECENT RAINFALL AND FORECAST 20FT WINDS BELOW 15 MPH WILL KEEP FIRE WEATHER CONCERNS MINIMAL THROUGH THE NEXT 7 DAYS. JOHNSON && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 64 90 66 94 67 / 10 5 5 5 20 BEAVER OK 64 92 67 99 68 / 10 5 10 10 30 BOISE CITY OK 61 91 64 95 65 / 10 20 20 20 20 BORGER TX 68 92 70 98 71 / 10 5 5 10 20 BOYS RANCH TX 64 93 66 96 67 / 10 10 10 10 20 CANYON TX 65 91 65 95 67 / 20 5 5 5 10 CLARENDON TX 67 92 68 96 69 / 20 5 5 5 10 DALHART TX 62 91 63 96 64 / 10 10 10 20 20 GUYMON OK 64 93 66 98 67 / 10 10 10 10 30 HEREFORD TX 63 92 65 95 66 / 10 5 10 10 10 LIPSCOMB TX 63 92 66 97 68 / 20 5 5 5 20 PAMPA TX 65 89 66 93 68 / 20 5 5 5 20 SHAMROCK TX 67 93 69 97 70 / 20 5 5 5 10 WELLINGTON TX 69 94 70 97 72 / 20 5 5 5 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 24/02
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 320 PM CDT TUE AUG 17 2010 OKZ001>003-TXZ001>020-181100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 320 PM CDT TUE AUG 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING ACROSS THE SOUTHEAST HALF OF THE TEXAS PANHANDLE. ANY STORMS THAT FORM SHOULD REMAIN JUST BELOW SEVERE LEVELS AT THIS TIME. HOWEVER...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WHICH MAY LEAD TO FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON ACROSS NORTHWEST SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES...THEN ACROSS MUCH OF THE AREA THURSDAY NIGHT THROUGH FRIDAY NIGHT. ANY STORMS THAT FORM ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME. HOWEVER...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WHICH MAY LEAD TO FLOODING OR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. ANDRADE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 435 PM CDT TUE AUG 17 2010 TXZ015-020-172200- WHEELER TX-COLLINGSWORTH TX- 435 PM CDT TUE AUG 17 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR COLLINGSWORTH AND WHEELER COUNTIES. AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM OVER SHAMROCK...MOVING SOUTHEAST AT 15 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 505 PM CDT TUE AUG 17 2010 TXZ019-172230- DONLEY TX- 505 PM CDT TUE AUG 17 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR SOUTHERN DONLEY COUNTY. AT 501 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF HEDLEY...MOVING SOUTHEAST AT 10 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 535 PM CDT TUE AUG 17 2010 TXZ020-172300- COLLINGSWORTH TX- 535 PM CDT TUE AUG 17 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR COLLINGSWORTH COUNTY. AT 531 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF QUAIL...MOVING EAST AT 15 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 544 PM CDT TUE AUG 17 2010 TXZ018-019-172315- ARMSTRONG TX-DONLEY TX- 544 PM CDT TUE AUG 17 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR DONLEY AND EASTERN ARMSTRONG COUNTIES. AT 539 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 12 MILES WEST OF CLARENDON...MOVING EAST AT 15 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 606 PM CDT TUE AUG 17 2010 TXZ017-018-172330- RANDALL TX-ARMSTRONG TX- 606 PM CDT TUE AUG 17 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR ARMSTRONG AND RANDALL COUNTIES. AT 604 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM NEAR WAYSIDE...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 627 PM CDT TUE AUG 17 2010 TXZ018-180000- ARMSTRONG TX- 627 PM CDT TUE AUG 17 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR ARMSTRONG COUNTY. AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE CONTINUING TO MONITOR A STRONG THUNDERSTORM 11 MILES NORTHEAST OF WAYSIDE...MOVING SOUTHEAST AT 15 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
The Amarillo radar (KAMA), 50 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254909.